Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 97, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 19, 2022, 3:28 PM EDT for McDowell County, West Virginia; Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2022, 3:28 PM EDT (19:28 UTC)
- Expired
- Aug 19, 2022, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WGUS51 KRLX 191928
FFWRLX
VAC027-WVC047-192230-
/O.NEW.KRLX.FF.W.0097.220819T1928Z-220819T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
328 PM EDT Fri Aug 19 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
East Central Buchanan County in southwestern Virginia...
Southwestern McDowell County in southern West Virginia...
* Until 630 PM EDT.
* At 328 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Stacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3730 8201 3738 8187 3725 8175 3718 8196
FLASH FLOOD...RADAR INDICATED
$$
JZ1 follow-up statement
314 WGUS71 KRLX 192227 FFSRLX Flash Flood Statement National Weather Service Charleston WV 627 PM EDT Fri Aug 19 2022 VAC027-WVC047-192237- /O.EXP.KRLX.FF.W.0097.000000T0000Z-220819T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Buchanan VA-McDowell WV- 627 PM EDT Fri Aug 19 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM EDT THIS EVENING FOR EAST CENTRAL BUCHANAN AND SOUTHWESTERN MCDOWELL COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3730 8201 3738 8187 3725 8175 3718 8196 $$ JZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:21 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 19, 2:21 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 221 PM EDT Fri Aug 19 2022 .SYNOPSIS... Upper disturbance crosses tonight and Saturday, followed by another one thru Sunday and Monday. && .NEAR TERM /THROUGH SATURDAY/... As of 145 PM Friday... Isolated to widely scattered showers and thundershowers will continue to develop along the mountain ridges this afternoon on weak low level convergence. These will initially be slow movers before a few of these try drift into the lowlands toward evening. I left a low POP in overnight as there will be a weak s/w trof crossing which may spark a shower or two. Otherwise some mid deck will drift across the mountains with river valley fog setting up once again across the area. Low temperatures should be similar to the past few evenings, perhaps a few degrees warmer in the mountains. Weak PVA will serve as the primary focus for showers and thundershowers Saturday, maximized by daytime heating. In addition, light southeast flow will aid in afternoon mountain activity. High temperatures will top out a few degrees above normal. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 217 PM Friday... Models show a strong upper-level low pressure system tracking east into the Great Lakes region Saturday night, becoming an open but sharp trough with axis extending to our west by Sunday, as it moves southeast into the OH Valley. Weak ripples of vorticity will move over the area to provide some upper-level forcing during this time. Meanwhile, deep low-level south southwest flow will bring enough moisture, bringing PWATs to 1.5 inches, and theta-e values up to 338K needed to allow for scattered showers and isolated thunderstorms to develop under weak upper level forcing. Therefore, expect some convection during the afternoon and evenings across the lowlands, with additional showers/storms possible along the eastern mountains Saturday night into Sunday. By Sunday and Sunday night, the upper trough axis remains to our west, but stronger vorticity maxima move over the area increasing chances for stronger convection. At this time, a cold front approaches from the northwest, but stalls and lift quickly north as a warm front instead of affecting the area directly. Any storm at this point will be sub-severe, although SPC painted the western half of our CWA under a marginal risk of severe thunderstorms Sunday and Sunday night. Will keep monitoring the latest guidance in case severe risk increases. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 217 PM Friday... Good chances for showers and storms to continue Monday and Monday night as the axis of the aforementioned upper trough crosses east with additional pieces of energy, and a new cold front pushes southeast Monday night. Depending of the antecedent precipitation, soils will be vulnerable to reach saturation in a shorter period of time. Will have to monitor conditions closely ahead of possible water issues. Guidance shows surface high pressure building across the OH Valley into WV from late Tuesday through the end of the week, providing drier weather conditions. Near normal temperatures expected Monday and Tuesday with abundant cloudiness and scattered showers. Then, a slight warm up is expected Wednesday through the end of the week under mostly sunny skies. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 150 PM Friday... Isolated to widely scattered SHRA with perhaps a rumble of thunder will dot the mountain ridges through the remainder of the afternoon. Kept a VCTS for BKW and VCSH at EKN this afternoon. A few of these may try to sneak into the lowlands toward evening, but confidence too low to make any mention at CRW or CKB. Some mid deck will cross the mountains tonight, perhaps delaying river valley fog at EKN a few hours from previous nights. Otherwise, IFR or worse fog will affect the terminals, save for BKW. Any fog will quickly dissipate after 12Z for VFR conditions for the remainder of the TAF period. A few SHRA with perhaps some thunder will be noted across the area from late morning onward. Elected to keep the TAFs clean through 18Z with this issuance though. Surface flow will be light and generally out of the south or southeast. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Onset timing and intensity of fog may vary from forecast tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... Brief IFR in showers and storms through Monday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/ARJ NEAR TERM...30 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...30
Hazardous weather outlook, Aug 19, 3:13 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 313 AM EDT Fri Aug 19 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-200715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 313 AM EDT Fri Aug 19 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 2:58 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
258 PM EDT Fri Aug 19 2022
VAZ004-WVZ033-191930-
Buchanan VA-McDowell WV-
258 PM EDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of southeastern
Buchanan and western McDowell Counties through 330 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Glen Burke, or 9 miles east of Grundy, moving
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
War, Bradshaw, Iaeger, Avondale, Jolo and Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3712 8198 3722 8204 3752 8183 3732 8160
TIME...MOT...LOC 1857Z 227DEG 17KT 3726 8193
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:58 PM EDT | Special Weather Statement | RLX | McDowell | 32 min |
| Aug 19, 3:42 PM EDT | Special Weather Statement | RLX | McDowell | 33 min |
| Aug 19, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 32 min |
| Aug 19, 4:19 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Aug 19, 4:52 PM EDT | Special Weather Statement | RLX | Dickenson | 23 min |
| Aug 19, 5:07 PM EDT | Flash Flood Warning | RLX | Buchanan, Dickenson | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2022Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.